Nevada, 2023

Tornado and Hail in Nevada, May 24, 2023

May 24, 2023 · NWS LKN · 4 events in 1 county or zone

Thunderstorms caused gusty winds, hail, and even a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorms caused gusty winds, hail, and even a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 24, 11:36 AM PST, 24 minutes earlier.

Area forecast discussion, May 24, 11:36 AM PST, 24 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1236 PM PDT Wed May 24 2023

.SYNOPSIS...Showers and thunderstorms will develop daily through
at least Friday, with the heavier showers expected across mainly
Elko county. Potential exist for more servere thunderstorms today
with smail hail and gusty winds likely. Storms that develop over
snow covered mountains will have the potential to cause rapid snow
melt, and further impact creeks, streams and rivers in the coming
days.

&&

.SHORT TERM...Today through Thursday night.

Showers are once again expected to build over the stalled frontal
boundary sitting over the central portion of our CWA. Scatter to
isolated thunderstorms are expect to mix-in with these showers as
models see higher CAPE values spread out across Northeastern
Nevada. Potential does exist for these higher CAPE values to
provide enough energy to create isolated severe thunderstorms this
afternoon. However, storms producing small hail and gusty winds
are more likely. On the other hand, heavier rain amounts will also
be likely as models see the frontal boundary feed more moisture
in. As it stands, guidance is seeing heaviest totals focused in
Northern Elko county where half an inch of precipitation is
possible. Flooding potential will be on the rise for the day with
potential for these storms to train over areas and bring isolated
flash flooding. To further chances in the mountains, decent
amounts of snow pack still exist in the high elevations with
locations above 8000 ft still holding double digit snow water
equivalent. These amounts could serve to further increase the
flooding potential as any rain on snow that occurs will lead to
rapid melting of the remaining snow pack. Currently, a Flash Flood
Watch is out for Northern Elko County and Ruby Mountains/East
Humboldt Range until 10 pm tonight as a combination of rapid snow
melt and heavier rainfall are more likely to occur there.

Heading into Thursday, models expect the slow movement of the
trough and it closed upper-level low to keep the frontal boundary
over the Silver State. More showers and thunderstorms will likely
follow for the afternoon. However, latest guidance is expecting
the overall intensity to be lower than these last few days.
Temperature wise, afternoon highs will look to stay in the 60s to
low 70s for today and tomorrow. Meanwhile, overnight lows will
stick in the 40s to 50s for tonight and tomorrow night.

.LONG TERM...Friday through next Wednesday. All models are
showing a continuation of the active and wet weather we've been
experiencing. The solutions are showing an upper low closing off
and remaining rather stationary over the forecast area. This will
help to keep the threat of afternoon and evening showers and
thunderstorms to much of the area through the long term period.
High temperatures will generally be in the 70s to maybe low 80s,
while overnight lows will be in the 40s and 50s. Breezes are
possible each afternoon with speeds of about 25 mph. A threat for
convective wind gusts to 50 mph and small hail are possible with
any afternoon storm.

&&

.AVIATION...Widespread showers and thunderstorms will again be
present today and this evening. Overall, main concerns will be
thunderstorms moving on terminal with gusty and erratic outflow
winds of 40+ kts along with brief reductions in visibility from
heavy rainfall resulting in MVFR and possibly IFR conditions.
Small hail is also expected. Thunderstorm and shower induced IMC
can also cause mountain obscurations throughout the region. Active
weather trends lighter overnight with the bulk of the activity
coming to an end by 05Z.

KTPH remains AMD NOT SKED.

&&

.HYDROLOGY...River and stream flows remain high and swift as
snowpack continues to melt from central and northern Nevada
mountains. A more active weather pattern is forecast to persist
for the week and another round of rain showers and thunderstorms
will develop this afternoon. Probabilities initially remain low
that any given thunderstorm will cause increased hydrologic
impacts. However, slow-moving and training showers and
thunderstorms impacting quicker responding feeder streams may
produce increased flooding concerns, especially Tuesday when
activity looks to be greatest. Given the potential Tuesday, an
EFS/Hydrologic Outlook has been posted for the northeastern and
eastern portions of Elko County. Overall flows should at least
moderate, but slower responding larger streams and rivers will
continue to run high thru mid week. The Humboldt is forecast to
continue to gradually rise into the middle of the week.

A Flood Warning is in effect for the Humboldt River at Comus and
remains in minor flood stage.

A Flood Warning is in effect for the Humboldt River at Battle
Mountain and remains in minor flood stage.

A Flood Warning is in effect for the Bruneau River at Rowland and
remains in minor flood stage.

A Flood Warning is in effect for the Marys River at Deeth and
remains in minor flood stage.

Flood Advisories for...
   * Salmon Falls Creek near San Jacinto
   * Lamoille Creek near Lamoille
   * Humboldt River at Palisade
   * Humboldt River at Elko
   * Humboldt River at Carlin

&&

.LKN Watches/Warnings/Advisories...
Flood Watch until 10 PM PDT this evening Northern Elko County...
Ruby Mountains and East Humboldt Range.

&&

94/86/86

In the hours before

Special weather statement, May 24, 11:29 AM PST, 31 minutes before
Special Weather Statement
National Weather Service Elko NV
1229 PM PDT Wed May 24 2023

NVZ037-242000-
Southern Lander County and Southern Eureka County NV-
1229 PM PDT Wed May 24 2023

...A strong thunderstorm will impact portions of south central Eureka
County through 100 PM PDT...

At 1228 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Diamond Valley, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Brief heavy rainfall along with gusty winds could knock
         down tree limbs and blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Garden Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3957 11625 3965 11637 3988 11621 3978 11599
TIME...MOT...LOC 1928Z 218DEG 13KT 3967 11624

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

98
Special weather statement, May 24, 11:32 AM PST, 28 minutes before
Special Weather Statement
National Weather Service Elko NV
1232 PM PDT Wed May 24 2023

NVZ036-242000-
Northern Lander County and Northern Eureka County NV-
1232 PM PDT Wed May 24 2023

...A strong thunderstorm will impact portions of northeastern Lander
and west central Eureka Counties through 100 PM PDT...

At 1232 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Crescent Valley, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Tenabo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4016 11660 4018 11667 4034 11668 4025 11637
TIME...MOT...LOC 1932Z 203DEG 12KT 4022 11660

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

86
Special weather statement, May 24, 11:44 AM PST, 16 minutes before
Special Weather Statement
National Weather Service Elko NV
1244 PM PDT Wed May 24 2023

NVZ036-038-242015-
Southwest Elko County NV-
Northern Lander County and Northern Eureka County NV-
1244 PM PDT Wed May 24 2023

...A strong thunderstorm will impact portions of southwestern Elko
and northeastern Eureka Counties through 115 PM PDT...

At 1244 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Pine Valley, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Elko
and northeastern Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4021 11607 4023 11614 4035 11615 4031 11593
TIME...MOT...LOC 1944Z 198DEG 10KT 4028 11608

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

86
Special weather statement, May 24, 11:48 AM PST, 12 minutes before
Special Weather Statement
National Weather Service Elko NV
1248 PM PDT Wed May 24 2023

NVZ037-242015-
Southern Lander County and Southern Eureka County NV-
1248 PM PDT Wed May 24 2023

...A strong thunderstorm will impact portions of southwestern Eureka
County through 115 PM PDT...

At 1248 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Garden Pass, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Brief heavy rainfall along with gusty winds could knock
         down tree limbs and blow around unsecured objects. Minor
         damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southwestern Eureka
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3953 11639 3956 11651 3979 11641 3972 11619
TIME...MOT...LOC 1948Z 209DEG 16KT 3962 11639

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

98
Special weather statement, May 24, 11:54 AM PST, 6 minutes before
Special Weather Statement
National Weather Service Elko NV
1254 PM PDT Wed May 24 2023

NVZ036-037-242030-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
1254 PM PDT Wed May 24 2023

...A strong thunderstorm will impact portions of east central Lander
and northwestern Eureka Counties through 130 PM PDT...

At 1253 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Grass Valley, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Brief heavy rainfall along with gusty winds could knock
         down tree limbs and blow around unsecured objects. Minor
         damage to outdoor objects is possible.

This storm will remain over mainly rural areas of east central Lander
and northwestern Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3997 11687 4011 11694 4021 11666 4002 11654
TIME...MOT...LOC 1953Z 253DEG 15KT 4005 11680

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

98
Special weather statement, May 24, 11:57 AM PST, 3 minutes before
Special Weather Statement
National Weather Service Elko NV
1257 PM PDT Wed May 24 2023

NVZ036-038-242030-
Southwest Elko County NV-
Northern Lander County and Northern Eureka County NV-
1257 PM PDT Wed May 24 2023

...A strong thunderstorm will impact portions of south central Elko
and central Eureka Counties through 130 PM PDT...

At 1257 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pine Valley, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Elko
and central Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4029 11604 4031 11611 4053 11610 4040 11577
TIME...MOT...LOC 1957Z 207DEG 18KT 4035 11604

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

86

The radar

The Elko radar (KLRX), 97 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Elko

When
May 24, 12:00 PM PST to 1:00 PM PST
Where
Elko County, 1.72 mi WNW of Spring Creek
Measured
1.25 in hail
Reported by
Public
Coordinates
40.760, -115.650

The public reported hail around 1.25 inches in diameter.

Hail, Elko

When
May 24, 1:00 PM PST to 2:00 PM PST
Where
Elko County, 7.17 mi WSW of Spring Creek
Measured
1.5 in hail
Reported by
Public
Coordinates
40.700, -115.740

Public submitted photos of hail stones next to a ruler representing hail of 1.25 and 1.5 inches in diameter.

Hail, Elko

When
May 24, 1:30 PM PST to 2:30 PM PST
Where
Elko County, 9.23 mi SW of Arthur
Measured
1 in hail
Reported by
Public
Coordinates
40.660, -115.230

Hail was seen covering I-80 from NDOT camera at Emigrant Pass. Reports from travelers said that hail sounded like a shotgun was hitting the vehicle.

Tornado, Elko

When
May 24, 2:00 PM PST to 2:10 PM PST
Where
Elko County, 6.67 mi SE of Halleck to 7.15 mi ESE of Halleck
Rating
EF1
Path length
1.2 mi
Path width
500 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.890, -115.330

This tornado started around 1:40 PM PDT, south of Halleck, NV. At 2:00 PM PDT the first discernible damage path was observed at a nearby ranch southeast of Halleck. This tornado continued north and east, crossing SR-229 before dissipating around 2:10 PM PDT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2023Every state in 2023This day in weather historyThe tornado archive for Nevada, 2023Warnings in Nevada, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098062, 1098061, 1098063, 1098060.